Alert archive / Ohio / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Wilmington, OH

August 16, 2007Adams County, Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 16, 2007, 7:25 PM EDT for Adams County, Scioto County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 7:25 PM EDT (23:25 UTC)
Expired
Aug 16, 2007, 9:30 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 162328
FFWILN
OHC001-145-170130-
/X.NEW.KILN.FF.W.0004.070816T2325Z-070817T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST OHIO...
  SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 930 PM EDT.

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED
  AREA. RADAR ESTIMATED 3 TO 4 INCHES OF RAIN OVER SOUTHEAST ADAMS
  AND SOUTHERN SCIOTO COUNTIES.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER 
  1 TO 2 INCHES POSSIBLE THROUGH 930 PM EDT. RUNOFF FROM THIS
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...PORTSMOUTH...
WHEELERSBURG...FRANKLIN FURNACE...NEW BOSTON...ROSEMOUNT AND
SCIOTODALE.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3883 8345 3879 8265 3866 8272 3866 8276
      3861 8274 3858 8276 3857 8280 3859 8286
      3874 8289 3871 8305 3862 8316 3866 8346
TIME...MOT...LOC 2325Z 180DEG 0KT 3868 8311

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:09 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 16, 4:09 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT THU AUG 16 2007

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONT AS IT
DROPS SOUTH OF THE REGION TONIGHT. HIGH PRESSURE WILL BUILD IN FOR
FRIDAY AND SATURDAY WITH DRY CONDITIONS AND COOLER TEMPERATURES.
&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST SURFACE ANALYSIS SHOWS SLOW MOVING FRONTAL BOUNDARY ORIENTED
W-E NEAR THE OHIO RIVER. MCS HAS DEVELOPED NORTH OF THIS BOUNDARY
OVER SRN IL AND IS CURRENTLY MOVING INTO SRN INDIANA. NAM HAS BOUNDARY
LAYER INSTBY ESTIMATED AT 3500 J/KG ACRS THE SOUTH BUT ALSO IS USING
MID 70S TD/S. GFS HAS BOUNDARY LYR CAPES AROUND 1500 J/KG BUT ONLY
BRINGS IN UPPER 60 SFC DEWPOINTS. EXPECT ACTUAL CAPES TO BE IN
BTWN THESE VALUES WITH MODERATE INSTBY AND BOUNDARY LYR CAPES
OF 2000-2500 J/KG. WITH THIS INSTBY IN PLACE AND UPPER SUPPORT
PIVOTING THRU THIS EVENING EXPECT TO SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT WITH THE BEST COVERAGE FOCUSED ON THE AFOREMENTIONED
BOUNDARY. WITH WET BULB ZERO VALUES AROUND AROUND 12KFT AND DELTA
THETA-E VALUES AROUND 30 DEGS EXPECT POSSIBLE DAMAGING WINDS IN
SOME OF THE STORMS OVER THE SW THIS EVENING. HAVE THIS MENTION
IN THE FCST. HAVE ALSO BUMPED UP POPS INTO THE LKLY CAT ACRS
THE SOUTH. WITH SOME CLDS LINGERING AND DRIER AIR LAGGING HAVE
GONE A LTL WARMER THAN MAV WITH LOWS TNGT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SFC HIGH PRESSURE TO BUILD INTO THE REGION ON FRIDAY OFFERING
DRIER AND COOLER WEATHER. MAV APPEARS TOO WARM BASED ON LO LVL
CAA SO HAVE GONE WITH A BLEND OF MAV/MET COOLER THAN MAV FOR
HIGHS FRIDAY. THIS HIGH SETTLES INTO THE REGION FRI NIGHT.
AGAIN...PREFER A BLEND OF MAV/MET TEMP GUIDANCE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MID LEVEL FLOW FORECAST TO BECOME A BIT MORE NORTHWESTERLY THROUGH
THE FIRST PART OF THE WEEKEND AS UPPER LEVEL TROUGH STRENGTHENS SOME
ALONG THE NORTHEAST COAST. AS A RESULT...THINK THE GFS MAY BE A
LITTLE SLOW PUSHING THE FRONT THROUGH OUR AREA ON FRIDAY MORNING AND
WILL GO WITH MORE OF A BLEND BETWEEN IT AND THE FASTER NAM AND NGM.
WILL THEREFORE GO WITH A DRY FORECAST FOR FRIDAY WITH SKIES BECOMING
MOSTLY SUNNY. ALSO PREFER HIGH TEMPS ON FRIDAY CLOSER TO THE COOLER
MET/FWC NUMBERS.

UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL GRADUALLY
FLATTEN OUT THROUGH THE MIDDLE PART OF NEXT WEEK...ALLOWING FOR FLOW
TO BECOME MORE ZONAL ACROSS OUR AREA. IN THE WESTERLY FLOW...A
SERIES OF WEAK SHORT WAVES WILL PUSH EAST ACROSS THE REGION. TIMING
IS DIFFICULT WITH THESE THOUGH SO THINK THE BEST WAY TO HANDLE IT AT
THIS POINT IS TO GO WITH A GENERAL 30 POP FOR A GOOD PART OF THE
EXTENDED. RIGHT NOW IT LOOKS LIKE BEST CHANCE FOR ANY PCPN WOULD BE
IN THE SUNDAY THROUGH TUESDAY TIME PERIOD SO WILL ALLOW FOR CHANCE
POPS THEN AND THEN BUFFER A PERIOD ON EITHER SIDE WITH A 20 POP.

AFTER AN INITIAL COOL DOWN EARLY IN THE LONG TERM PERIOD...LOW LEVEL
THERMAL FIELDS WILL GRADUALLY INCREASE. WILL THEREFORE GO WITH A
GRADUAL WARM UP THROUGH MID WEEK...WITH HIGH TEMPS BACK UP INTO THE
MID TO UPPER 80S BY TUESDAY AND WEDNESDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VISIBLE SATELLITE IMAGES SHOWING CU FIELD BECOMING MORE ORGANIZED
ALONG BOUNDARY STRETCHING FROM SOUTHERN INDIANA INTO NORTHERN
KENTUCKY. WITH AIRMASS CONTINUING TO DESTABILIZE...EXPECT TO SEE
SOME THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY THROUGH THIS
AFTERNOON. HOWEVER...LOOKS LIKE BEST CHANCE WILL REMAIN TO THE
SOUTH OF THE TAF SITES SO WILL ONLY INCLUDE A CB AT KCVG AND KLUK.
OTHERWISE...DEBRIS CLOUDINESS FROM MCS PUSHING ACROSS SOUTHERN
ILLINOIS WILL AFFECT THE TAF SITES THROUGH EARLY EVENING. EXPECT
MAINLY JUST SOME CIRRUS THEN OVERNIGHT WITH SOME BRIEF MVFR BR
TOWARD DAYBREAK AT KLUK...KCVG AND KILN.

OUTLOOK...TSTM POSSIBLE SUNDAY AND MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...BC
AVIATION...
Hazardous weather outlook, Aug 16, 4:57 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT THU AUG 16 2007

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
172100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
457 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>082-088-172100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
457 PM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 16, 6:30 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
630 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     CARROLLTON              38.68N 85.16W
08/16/2007                   CARROLL            KY   TRAINED SPOTTER

            TREES DOWN COUNTY-WIDE

0520 PM     HAIL             MOOREFIELD              38.81N 85.17W
08/16/2007  E1.00 INCH       SWITZERLAND        IN   LAW ENFORCEMENT

0534 PM     HAIL             MOSCOW                  38.86N 84.23W
08/16/2007  E1.00 INCH       CLERMONT           OH   PUBLIC

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:08 AM EDTSevere Thunderstorm WarningILNMercer52 min
Aug 16, 1:42 AM EDTSevere Thunderstorm WarningILNAuglaize48 min
Aug 16, 2:01 AM EDTSevere Thunderstorm WarningILNDarke44 min
Aug 16, 2:08 AM EDTSevere Thunderstorm WarningILNShelby52 min
Aug 16, 2:26 AM EDTSevere Thunderstorm WarningILNMiami49 min
Aug 16, 2:47 AM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery43 min
Aug 16, 3:23 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Madison, Union52 min
Aug 16, 3:43 AM EDTSevere Thunderstorm WarningILNShelby31 min
Aug 16, 3:46 AM EDTSevere Thunderstorm WarningILNMiami29 min
Aug 16, 4:02 AM EDTSevere Thunderstorm WarningILNFairfield34 min
Aug 16, 4:07 AM EDTSevere Thunderstorm WarningILNChampaign38 min
Aug 16, 5:21 PM EDTSevere Thunderstorm WarningILNClermont39 min
Aug 16, 5:43 PM EDTSevere Thunderstorm WarningILNBrown47 min
Aug 16, 6:04 PM EDTSevere Thunderstorm WarningILNBrown, Clermont41 min
Aug 16, 6:21 PM EDTSevere Thunderstorm WarningILNAdams, Scioto39 min
Aug 16, 6:27 PM EDTSevere Thunderstorm WarningILNAdams48 min
Aug 16, 7:08 PM EDTAreal Flood WarningILNAdams, Scioto2 hr

Nearby

Flash Flood Warnings in Ohio, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.